Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Lincoln, IL

May 14, 2018Marshall County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2018, 9:53 PM CDT for Marshall County, Peoria County, Stark County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 9:53 PM CDT (02:53 UTC)
Expired
May 14, 2018, 10:30 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KILX 150253
SVRILX
ILC123-143-175-150330-
/O.NEW.KILX.SV.W.0022.180515T0253Z-180515T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
953 PM CDT MON MAY 14 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in central Illinois...
  Southeastern Stark County in north central Illinois...
  Northeastern Peoria County in central Illinois...

* Until 1030 PM CDT

* At 952 PM CDT, a severe thunderstorm was located near Duncan, or 
  16 miles west of Lacon, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lacon, Princeville, Sparland, Camp Grove, Hopewell, Duncan, Lawn
  Ridge and Marshall County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 8937 4094 8980 4103 8982 4115 8953
      4115 8938
TIME...MOT...LOC 0252Z 255DEG 19KT 4100 8973 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
378 
WWUS53 KILX 150312
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1012 PM CDT MON MAY 14 2018

ILC175-150321-
/O.CAN.KILX.SV.W.0022.000000T0000Z-180515T0330Z/
Stark-
1012 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4095 8964 4110 8964 4115 8953 4115 8938
      4096 8937
TIME...MOT...LOC 0311Z 258DEG 19KT 4102 8960 

$$

ILC123-143-150330-
/O.CON.KILX.SV.W.0022.000000T0000Z-180515T0330Z/
Marshall-Peoria-
1012 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN MARSHALL AND NORTHEASTERN PEORIA COUNTIES...

At 1011 PM CDT, a severe thunderstorm was located 9 miles west of 
Lacon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lacon, Sparland, Camp Grove, Hopewell, Lawn Ridge and Marshall County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4095 8964 4110 8964 4115 8953 4115 8938
      4096 8937
TIME...MOT...LOC 0311Z 258DEG 19KT 4102 8960 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
666 
WWUS53 KILX 150329
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1029 PM CDT MON MAY 14 2018

ILC123-143-150339-
/O.EXP.KILX.SV.W.0022.000000T0000Z-180515T0330Z/
Marshall-Peoria-
1029 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND
NORTHEASTERN PEORIA COUNTIES WILL EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4095 8964 4110 8964 4115 8953 4115 8938
      4096 8937
TIME...MOT...LOC 0329Z 255DEG 19KT 4104 8949 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:00 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 14, 7:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 303 PM CDT Mon May 14 2018

Severe weather potential will be the primary concern in the short
term. CAMs are pointing toward two waves of storms that will
affect central IL over the next 12-14 hours. The first wave will
have a higher potential of severe storms, feeding off of afternoon
instability in the ballpark of 2200-2300 J/kg MLCAPE. There will
a small layer of CIN of 100 J/kg to overcome around 850 mb, but
mid layer lapse rates of 7-8C will support rapid upscale growth of
convective elements between 21z-23z. A line of strong to severe
storms will progress from NW to SE between 4 pm and 10 pm, with a
break in the storms behind the line for several hours. Hail and
wind will be the primary hazards. Tornado potential is low.

The CAMs are pointing toward the second wave reaching Fulton/Knox
county from the west around 06z/1am and affecting mainly areas N
of I-72 the rest of the night. Instability will be diminished to
1500 J/kg, but we can't rule out some hail approaching severe
levels (1"). A more stable near-surface layer will limit downburst
wind potential, but a few strong gusts could accompany any hail
cores as they reach the ground.

Cloud cover will be variable tonight, but in general, the position
of the front should remain generally north of our forecast area,
helping to keep low temps on the warm side, in the 60s.

Convection could be lingering into Tuesday morning in our N
counties, per the latest RAP, but the NAMnest and GFS1hr are
indicating a more limited coverage of showers/storms, if any at
all linger that late. Will keep low chance PoPs in the north and
evolve them eastward and southward through the day. There should
be sizable breaks in the rain for most locations. High temps will
be limited to the mid to upper 70s N of Peoria, due to frontal
position, with 80s south of the front.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 303 PM CDT Mon May 14 2018

Tuesday night will see storm chances mainly south of I-72, or
along and south of the stationary front. Precip chances will
diminish from NW to SE overnight as a weak surface low progresses
along the front and eventually departs to the SE.

The lingering proximity of the stationary front just southeast of
Illinois will keep slight chance and low chance PoPs in our
southeast counties Wed through Friday. Temperatures will be
slightly cooler for that period as the main boundary remains
south, but high temps will gradually creep warmer each day through
the 80s.

The front will lift back to the north as a warm front on Saturday,
bringing our warmest day of the extended forecast. Precip chances
will expand to across the remainder of central IL, and continue
through Sunday before coming to an end by early Monday morning.
A minor cool down is projected for Monday as the front drifts back
south of our forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon May 14 2018

A broken line of storms will progress across central Illinois this
evening. SPI, DEC and possibly CMI will have the better chances of
being affected by storms. Have included a tempo at SPI to start
the TAF period, due to storm proximity. Overall cloud top temps
have trended warmer and a weakening trend is generally occurring
with the storms. VFR conditions look to prevail for tonight, with
some MVFR clouds possible for PIA and BMI later tonight, per HRRR.
Localized IFR cigs and vis possible during storms, but most
terminal sites should prevail with no significant weather for a
majority of the next 24 hours.

CAMs are still showing potential for additional storm development
later tonight into tomorrow and again tomorrow afternoon, as the
frontal boundary remains across the area. Chances are low, and
VCTS was used for the afternoon across our southern TAFs.

Winds will prevail from the southwest tonight. Winds later
tonight should trend from the west. Frontal placement will play a
large role in where prevailing winds settle out later tonight, but
trends eventually show NW to N winds developing tomorrow morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, May 14, 3:08 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon May 14 2018

ILZ027>031-036>038-040>045-047>054-061-151100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Woodford-
308 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, as far east as I-57.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms will move across central Illinois
through this evening. Damaging winds will be the primary concern,
although some storms may also produce large hail. Additional
storms may move in after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a daily chance for thunderstorms Tuesday through
Sunday. The chances of severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this evening. In areas west of
I-55, this is most likely through 9 pm. East of I-55, activation
is likely between 6 pm and 10 pm.

ILZ046-055>057-062-063-066>068-071>073-151100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-Vermilion-
308 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois, east of I-57.

.DAY ONE...TONIGHT...

Thunderstorms are expected to move into the area after sunset.
Some of these may contain stronger wind gusts, but the main severe
weather threat will be further west.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a daily chance for thunderstorms Tuesday through
Sunday. The chances of severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after sunset.

Geelhart

In the hours before

Special weather statement, May 14, 6:10 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
610 PM CDT MON MAY 14 2018

ILZ040-041-047-049-050-150000-
Scott-Mason-Morgan-Schuyler-Cass-
610 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT...CASS...SOUTH
CENTRAL SCHUYLER...SOUTHWESTERN MASON AND NORTHERN MORGAN COUNTIES
UNTIL 700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meredosia, or 9 miles southwest of Beardstown, moving northeast at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Beardstown, Virginia, Ashland, Meredosia, Bluff
Springs, Bluffs, Chandlerville, Chapin, Arenzville, Kilbourne,
Naples, Exeter, Literberry, La Grange, Philadelphia, Concord,
Newmansville, Valley City and Sinclair.

This includes Interstate 72 between mile markers 43 and 45.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 3983 9057 3987 9059 3992 9054 3994 9054
      3997 9051 3999 9052 3998 9059 3999 9061
      4023 9002 3977 9001 3968 9064 3971 9065
TIME...MOT...LOC 2310Z 235DEG 49KT 3992 9058

07
Local storm report, May 14, 7:15 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
715 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             CHENOA                  40.74N 88.72W
05/14/2018  M0.75 INCH       MCLEAN             IL   CO-OP OBSERVER

&&

25
Special weather statement, May 14, 7:26 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
726 PM CDT MON MAY 14 2018

ILZ042-044-051>054-061-150115-
Logan-Sangamon-Macon-Piatt-Christian-Moultrie-Shelby-
726 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHRISTIAN...EAST CENTRAL
SANGAMON...MOULTRIE...SHELBY...SOUTHERN PIATT AND MACON COUNTIES
UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cornland to near Moweaqua to 6 miles south
of Pana. Movement was northeast at 50 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.
A trained spotter reported blowing dust causing reduced visibilities
to briefly less than a half mile.

Locations impacted include...
Decatur, Shelbyville, Sullivan, Pana, Mount Zion, Forsyth, Moweaqua,
Bement, Cerro Gordo, Harristown, Bethany, Long Creek, Warrensburg,
Assumption, Blue Mound, Macon, Lovington, Argenta, Stonington and
Illiopolis.

This includes Interstate 72 between mile markers 117 and 158.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 3950 8914 3987 8939 4005 8873 3984 8848
      3924 8850 3923 8914
TIME...MOT...LOC 0025Z 200DEG 85KT 3990 8935 3959 8911 3929 8906

07
Local storm report, May 14, 8:10 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             CHENOA                  40.74N 88.72W
05/14/2018  M1.00 INCH       MCLEAN             IL   FIRE DEPT/RESCUE

            DELAYED REPORT

&&

25
Special weather statement, May 14, 8:48 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
848 PM CDT MON MAY 14 2018

ILZ030-150230-
Marshall-
848 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL COUNTY UNTIL 930
PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over
Toluca, or 13 miles east of Lacon, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Toluca, Wenona, Varna, Lake Wildwood and Pattonsburg.

This includes Interstate 39 between mile markers 29 and 40.

LAT...LON 4110 8905 4093 8905 4093 8919 4108 8930
      4111 8925
TIME...MOT...LOC 0147Z 244DEG 25KT 4104 8915

HJS
Local storm report, May 14, 9:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
924 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     WENONA                  41.05N 89.05W
05/14/2018                   MARSHALL           IL   LAW ENFORCEMENT

            SEMI BLOWN OVER ON I-39 JUST NORTH OF WENONA

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:26 PM CDTSpecial Weather StatementILXMacon, Moultrie, Shelby49 min
May 14, 8:48 PM CDTSpecial Weather StatementILXMarshall42 min
May 15, 3:12 PM CDTSpecial Weather StatementILXSangamon48 min
May 15, 3:24 PM CDTSpecial Weather StatementILXMacon36 min
May 15, 3:34 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Shelby41 min
May 15, 4:02 PM CDTSevere Thunderstorm WarningILXMoultrie43 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningILXDeWitt38 min
May 15, 4:33 PM CDTSevere Thunderstorm WarningILXColes, Moultrie42 min
May 15, 4:39 PM CDTSpecial Weather StatementILXChristian51 min
May 15, 4:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby24 min
May 15, 5:09 PM CDTSevere Thunderstorm WarningILXChristian, Shelby36 min
May 15, 5:16 PM CDTSevere Thunderstorm WarningILXColes, Cumberland44 min
May 15, 5:40 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland50 min
May 15, 5:55 PM CDTAreal Flood AdvisoryILXColes3 hr
May 15, 6:13 PM CDTSevere Thunderstorm WarningILXClark47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.